- Health Library
- Research a Disease or Condition
- Lookup a Symptom
- Learn About a Test
- Prepare for a Surgery or Procedure
- What to do After Being Discharged
- Self-Care Instructions
- Questions to Ask Your Doctor
- Nutrition, Vitamins & Special Diets
Methadone is a very strong painkiller. It is also used to treat heroin addiction. Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
Methadone overdose can also occur if a person takes methadone with certain painkillers, such as oxycontin, Vicodin, or morphine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not include all sources of methadone, and includes preparations that are taken by mouth (orally) or injected into veins, muscle, or under the skin.
- Eyes, ears, nose, and throat
- Pinpoint pupils
- Heart and blood
- Low blood pressure
- Weak pulse
- Breathing difficulty
- Breathing stops
- Shallow breathing
- Slow breathing
- Nervous system
- Blue fingernails and lips
- Cold, clammy skin
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing tube
- Fluids by IV
- Medicine (antidote) to reverse the effect of the poison
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
If an antidote can be given, recovery from an acute overdose begins immediately. However, since methadone's effects can last for about a day, the patient is usually kept in the hospital overnight and may receive several doses of the antidote.
The most common complications are in those who did not quickly receive the antidote. Problems can include brain damage or respiratory arrest from lack of breathing.
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 33.
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.